The possible development of hepatotoxic effects as a result of high dosages of isoniazid, rifampin, pyrazinamide, and ethionamide was assessed in 56 young children (median age, 22 months) treated for severe tuberculous meningitis (TBM). Only one of the 56 children became jaundiced, probably as result of hepatitis A infection. Of 33 children observed for at least eight weeks, only five (15%) had normal serum aspartate aminotransferase (AST), alanine aminotransferase (ALT), and gamma-glutamyl transferase levels throughout, but in only three patients were AST or ALT values greater than 200 U/L, and enzyme levels tended to normalize toward the end of the period. In this group of 33 children, those at stage III TBM had higher enzyme levels than did those at stage II. The remaining 23 children were observed for a mean period of only four weeks, and 18 (75%) had at least one abnormal liver function test result.